HELP! Severe hair loss on thyroid medication

Discussion in 'Fibromyalgia Main Forum' started by jmac, Sep 9, 2003.

  1. jmac

    jmac New Member

    BACKGROUND:
    1. Normal TSH levels with hypothyroid symptoms for years.
    2. Holistic doctor gave me a free T-3 saliva test.
    3. Results were low (.14 with a normal range
    considered .28 to 1.10).

    I've been on 2 grains of Westhroid (natural thyroid supplement) for 6 weeks. I haven't really seen any improvement except an immediate release of water retension. The thing I have noticed is a dramatic thinning of my hair from the front to the crown -- way worse than any hair loss I experienced before.

    Since I haven't felt better yet, and my pusle is consistenty in the 60-70 beats per minute range (my doctor wants it closer to 90), yesterday my doc upped my dosage to 3 grains a day.

    I feel like I've been getting worse on the Westhroid, not better. Even my TSH dropped from 1.88 on last year's blood test to .501 a few weeks ago. Isn't this going in the wrong direction, or am I close to hyperthyroid now? Will 3 grains a day make it better or worse?

    HELP -- I need some of your wisdom/experience out there!

    --Jmac
  2. CreateHope

    CreateHope New Member

    Jmac,
    you are obviously a well informed person about your condition and the medication. I take a generic form of synthroid for my underactive thyroid. My aunt lost lots of hair before finding out about her condition too, but stabilized when pharmacutically medicated. As I'm doing okay now (I get blood test periodically) I would suggest you get a second opinion, because it looks like Westhroid either isn't helping you or else there's something else going wrong with your body! (God forbid, but as we know it happens!)
    If I find out more, I'll let you know, okay? Good luck.
    Kate
  3. ssMarilyn

    ssMarilyn New Member

    Hair loss is a symptom of hypothyroidism. I'm experiencing it myself right now. You need to have the Free T3 and Free T4 tests done in order to get an accurate picture of your thyroid function. The T4 stores the hormone and converts it over to usable hormone - T3. If its not getting converted over properly, your thyroid will be messed up. You need BOTH tests done, not just one. Normal TSH recommended by the American
    Association of Clinical Endocrinologists (AACE), are .30 to 3.1 You are definitely headed towards hyperthyroidism. Sometimes when we start a new med, our bodies have a little problem adjusting to it, so we sometimes feel worse for awhile before we get better. When dealing with natural thyroid hormone as you are, the docs are supposed to start you out at the very lowest level, and that would be 1/2 a grain, then a couple weeks or a month later, they increase it, etc...until they reach the proper dosage for YOU. No way should he ever start you out at 2 grains. I also don't understand why he wants your resting heart rate to be so high? It sounds like it's perfect as it is... He now has you at a very high dosage of natural thyroid hormone. If I were you, I would get rid of this doctor, because he doesn't seem to know what he's doing.

    I just bet you'd do well at 1 grain.

    Marilyn :)
    [This Message was Edited on 09/09/2003]
  4. Sassy_Pickle

    Sassy_Pickle New Member

    I had graves disease and now hypothryroid, I take Levoxyl 0.1 and am fine. I agree with Marilyn, you need and free t4 and free t3. Of all the endos I have had I never had a saliva test, and my heart rate is 70 and he loves it that way. 90 is to high if your not excersizing right at that moment.
    2nd opion won't hurt. Graves Disease was trembling, hairloss, weight loss, rapid heart beat, MOODY woohoo look out. When they change your dose you should be in every month to get a blood test to make sure you on the right dose, then after that go in every yr or ealier, your body will tell you when something is not right.
    Go in before it gets to bad...
    Take Care
    Amber
  5. ssMarilyn

    ssMarilyn New Member

    Forgot to mention you need the thyroid antibodies test too!

    Marilyn :)
  6. jmac

    jmac New Member

    Thanks for the wisdom, I think I'll take your advice and see another doctor.

    But I'd love to hear what Madwolf thinks -- I remember reading he was on an extremely high dosage of thyroid supplement.

    Madwolf, are you out there?

    --Jmac

[ advertisement ]